Alert archive / Kansas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 248, NWS Kansas City, MO

September 8, 2008Johnson County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at Sep 8, 2008, 4:46 AM CDT for Johnson County, Kansas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 8, 2008, 4:46 AM CDT (09:46 UTC)
Expired
Sep 8, 2008, 5:18 AM CDT
In force
32 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon

County Johnson County, KS

The radar

The Pleasant Hill radar (KEAX), 56 km from the middle of the area, began a volume at 09:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 9.8 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2008-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2008-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1250 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 080946
SVREAX
KSC091-081030-
/O.NEW.KEAX.SV.W.0248.080908T0946Z-080908T1030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
446 AM CDT MON SEP 8 2008

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN JOHNSON COUNTY IN EAST CENTRAL KANSAS

* UNTIL 530 AM CDT

* AT 441 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  EDGERTON...AND MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GARDNER BY 505 AM CDT.
  6 MILES NORTHWEST OF OLATHE BY 530 AM CDT.

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE
CLEARVIEW CITY...MONTICELLO AND ZARAH.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN PLEASANT HILL.

LAT...LON 3882 9474 3878 9495 3875 9505 3893 9505
      3900 9493 3898 9492 3902 9488 3905 9484
      3905 9482
TIME...MOT...LOC 0946Z 224DEG 17KT 3881 9507

$$

PC
2 follow-up statements
000 
WWUS53 KEAX 081005
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
505 AM CDT MON SEP 8 2008

KSC091-081030-
/O.CON.KEAX.SV.W.0248.000000T0000Z-080908T1030Z/
JOHNSON KS-
505 AM CDT MON SEP 8 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN
JOHNSON COUNTY IN EAST CENTRAL KANSAS UNTIL 530 AM CDT...

AT 500 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 6 MILES NORTHWEST OF GARDNER...MOVING NORTHEAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  DE SOTO AND 8 MILES NORTHWEST OF OLATHE BY 525 AM CDT.

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE
CLEARVIEW CITY...MONTICELLO AND ZARAH.

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS IF YOU ARE IN
THE PATH OF THIS STORM. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN PLEASANT HILL.

LAT...LON 3882 9474 3878 9495 3875 9505 3893 9505
      3900 9493 3898 9492 3902 9488 3905 9484
      3905 9482
TIME...MOT...LOC 1005Z 220DEG 17KT 3888 9501

$$

PC
000 
WWUS53 KEAX 081018
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
518 AM CDT MON SEP 8 2008

KSC091-081028-
/O.CAN.KEAX.SV.W.0248.000000T0000Z-080908T1030Z/
JOHNSON KS-
518 AM CDT MON SEP 8 2008

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN JOHNSON COUNTY IN EAST
CENTRAL KANSAS IS CANCELLED...

AT 515 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER 
POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE 
SEVERE THUNDERSTORM WARNING IS CANCELLED.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN PLEASANT HILL.

LAT...LON 3882 9474 3878 9495 3875 9505 3893 9505
      3900 9493 3898 9492 3902 9488 3905 9484
      3905 9482
TIME...MOT...LOC 1018Z 224DEG 17KT 3892 9493

$$

PC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 4:20 AM CDT, 26 minutes earlier.

Area forecast discussion, Sep 8, 4:20 AM CDT, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
420 AM CDT MON SEP 8 2008

.DISCUSSION...

COMPLEX FORECAST FOR THE NEXT 24 HOURS OR SO. THE SHORT TERM FOCUS
IS ON A COLD FRONT PROGRESSING SOUTH ACROSS THE FORECAST AREA...AND
PRECIPITATION CHANCES AHEAD OF AND BEHIND THE FRONT TODAY INTO
TONIGHT.

LATEST SURFACE ANALYSIS DEPICTS A WARM FRONTAL BOUNDARY WELL TO THE
SOUTH OF THE FORECAST AREA...ACROSS NORTHERN OKLAHOMA AND THE
SOUTHERN MISSOURI BORDER. OF GREATER CONCERN FOR THE LOCAL FORECAST
AREA IS A COLD FRONT EXTENDING ACROSS NORTHERN KANSAS THROUGH NORTH
CENTRAL MISSOURI EARLY THIS MORNING. CONVECTION HAS RECENTLY BEGUN
TO DEVELOP IN EARNEST...WITH THE STRENGTHENING OF THE LOW LEVEL JET
PROVIDING INCREASED LIFT ACROSS THE MID LEVEL BAROCLINIC ZONE OVER
EAST CENTRAL KANSAS. SOME OF THE CELLS HAVE STARTED TO MAKE THEIR
WAY INTO CENTRAL PORTIONS OF THE FORECAST AREA THUS FAR...BUT IT MAY
BE CLOSER TO 12Z BEFORE THE FOCUS OF STRONG ISENTROPIC LIFT BEGINS
TO SPREAD MORE EXPANSIVE ACTIVITY NORTH AND EAST.

PRECIPITATION SHIELD SHOULD THEN FILL IN THIS MORNING...ESPECIALLY
ACROSS THE NORTHERN HALF OR SO OF THE FORECAST AREA. AS THE MID
LEVEL BAROCLINIC ZONE SETS UP ACROSS NORTHERN MISSOURI...LIFT WILL
BE ENHANCED BY A WEAK SHORTWAVE FEATURE THAT WILL SKIRT ACROSS
NORTHERN MISSOURI. THIS SHOULD KEEP SHOWERS AND MAYBE A FEW
THUNDERSTORMS CONTINUING THROUGH MUCH OF THE DAY BEHIND THE SURFACE
FRONT. COOLER TEMPERATURES AND GUSTY NORTH/NORTHEASTERLY WINDS WILL
FOLLOW BEHIND THE FRONT. NORTHEAST KANSAS/NORTHERN MISSOURI
LOCATIONS WILL LIKELY EXPERIENCE THEIR HIGH TEMPERATURE FOR THE DAY
THIS MORNING...WITH TEMPERATURES FALLING THEREAFTER.

AS THE COLD FRONT CONTINUES TO SHIFT SOUTH THROUGH THE DAY TODAY...
AN ADDITIONAL AREA OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO
DEVELOP TOWARD CENTRAL MISSOURI ALONG AND JUST AHEAD OF THE FRONT.
THERE APPEARS TO BE A NARROW WINDOW FROM MID TO LATE AFTERNOON FOR
SOME STRONGER STORMS TO DEVELOP ACROSS THE FAR SOUTHERN FORECAST
SECTION IN EAST CENTRAL KANSAS AND CENTRAL MISSOURI BEFORE THE FRONT
CLEARS THE AREA. IF ENOUGH HEATING CAN TAKE PLACE JUST AHEAD OF THE
FRONT...MODERATE INSTABILITY WILL BE AVAILABLE ALONG WITH SUFFICIENT
SHEAR FOR STRONG TO SEVERE THUNDERSTORM DEVELOPMENT...WITH THE
THREATS FOR LARGE HAIL AND DAMAGING WINDS. IT WILL BE A RACE AGAINST
ADEQUATE HEATING BEFORE THE FRONT MOVES OUT IN ORDER FOR THIS
POSSIBLE SCENARIO TO UNFOLD.

AS THE FRONT SHIFTS FURTHER SOUTH INTO SOUTHERN MISSOURI THIS
EVENING...SHOWERS WILL LINGER BEHIND THE FRONT BUT SHOULD START TO
TAPER OFF FROM NORTHWEST TO SOUTHEAST THROUGH THE NIGHT. DID MENTION
THE POSSIBILITY FOR SOME FOG TOMORROW MORNING WHERE CLEARING SKIES
ARE ANTICIPATED...GENERALLY FROM THE MISSOURI RIVER NORTHWARD. SOME
LIGHT RAIN OR DRIZZLE MAY CONTINUE TOWARD CENTRAL MISSOURI
OVERNIGHT...BEFORE DRIER AIR WORKS SOUTH TOWARD DAYBREAK TOMORROW.

COOL AND DRY CONDITIONS WILL MOVE IN ALONG WITH SURFACE HIGH
PRESSURE ON TUESDAY. TEMPERATURES AGAIN LOOK TO BE UNSEASONABLY
COOL...IN THE UPPER 60S TO LOWER 70S.

THE FORECAST BECOMES MORE UNCERTAIN AFTER WEDNESDAY...WITH THE
MEDIUM RANGE MODELS SHOWING DIFFERENCES WITH THE HANDLING OF THE
WESTERN SHORTWAVE TROUGH ENERGY. THE MEDIUM RANGE MODELS ALSO OFFER
VAST DIFFERENCES WITH THE EVOLUTION OF HURRICANE IKE. NEEDLESS TO
SAY...PERIODIC CHANCES FOR PRECIPITATION FROM LATE WEDNESDAY INTO
THE WEEKEND CONTINUE TO BE WARRANTED.

STOFLET

&&

.AVIATION...

FOR THE 06Z TAFS...RATHER ACTIVE THE NEXT 24 HOURS WITH MUCH OF THE
ACTIVE WX AFT 12Z MON AM. WRMFNT IN NRN OKLA WILL MOVE NORTH...TO
ABOUT 50-75 MILES SOUTH OF MKC MONDAY MORNING. STRONG LIFT NORTH OF
THE BOUNDARY WILL INITIATE SHOWERS AND THUNDERSTORMS ACR THE
TERMINALS AFT 12Z. WILL NOT MENTION ANY THUNDERSTORMS THROUGH 14Z AS
CHCS LOOK TOO LOW AT THIS TIME. UNTIL THEN...VFR CIGS ARE EXPECTED
WITH ANY RAINFALL. THE FRONT WILL BEGIN TO SURGE BACK SOUTH LATE
MONDAY MORNING WITH STG LIFT NORTH OF THE FRONT PRODUCING WIDESPREAD
RAIN IN ALL TERMINAL LOCATIONS. GREATEST RISK FOR THUNDERSTORMS AT
THE TERMINALS...ESP KSTJ...WILL BE BETWEEN 14Z-18Z WITH MORE OF A
STRATIFORM RAIN AFT 18Z. WILL CONFINE OF THUNDERSTORMS TO THE RANGE
STATED ABOVE. ALTHOUGH CONFIDENCE FOR THUNDERSTORMS IS HIGH...TIMING
WILL LIKELY HAVE TO BE FINE TUNED LATER.

EXTENSIVE PRECIPITATION ALONG WITH BRISK AND COOL NORTHEAST WINDS
WILL GRADUALLY LEAD TO IFR CIGS AND MVFR TO IFR VSBYS BY LATE
MORNING. CIGS TO RAPIDLY IMPROVE AFT 00Z TUESDAY AS MUCH DRIER AIR
ADVECTS SOUTH INTO THE TERMINALS.

DB

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
Hazardous weather outlook, Sep 7, 12:55 PM CDT, 15 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1255 PM CDT SUN SEP 7 2008

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-081800-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
1255 PM CDT SUN SEP 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW THUNDERSTORMS ARE POSSIBLE LATE TONIGHT...IN CONNECTION WITH A
MID LEVEL BOUNDARY MOVING OVER THE AREA. ANY THUNDERSTORMS THAT
DEVELOP WILL NOT BE SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE CHANCE FOR THUNDERSTORMS WILL INCREASE DURING THE DAY MONDAY AND
INTO MONDAY NIGHT...AS AN UPPER LEVEL DISTURBANCE AND ACCOMPANYING
COLD FRONT MOVE IN FROM THE NORTHWEST. IF SUFFICIENT HEATING AND
INSTABILITY CAN DEVELOP AHEAD OF THE APPROACHING FRONT...A FEW STRONG
TO SEVERE STORMS MAY BE POSSIBLE MONDAY AFTERNOON AND
EVENING...MAINLY ALONG AND SOUTH OF A KANSAS CITY TO KIRKSVILLE LINE.
STRONG WINDS AND HAIL WOULD BE THE PRIMARY THREATS.

ANOTHER CHANCE FOR THUNDERSTORMS WILL ARRIVE LATE WEDNESDAY THROUGH
THURSDAY NIGHT. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SOUTH OF A KANSAS CITY TO
KIRKSVILLE LINE MONDAY AFTERNOON AND EVENING.

NRR

Nearby

Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.